Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Is dark,blood-like stool due to violent vomiting and diarrhea?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
I think I had food poisoning 2 days ago. I woke up with strong abdominal cramps, then I was vomiting & had diarrhea intensely 3 times in 6 hours. I also had a fever in the high 101s from the start until at least 16 hours after the last vomiting incident. Then the vomiting subsided (had diarrhea just a bit longer, then I'm pretty sure my system was just empty). The stool (if you can call it that) was VERY dark, but I wouldn't say the color of what old blood in the feces would look like. Today (2 days later) I had my first somewhat normal, though a bit soft, bowel movement. The stool was striped however. The entire length (and it was quite long...still thin, less than the size of a quarter in diameter) was striped down the length -half normal light brown, the other half was still the very dark color. Now I'm thinking that it could be blood from somewhere? Can violent vomiting/diarrhea cause a bit of bleeding in the intestine? Should I be worried? I'm leaving on a vacation tomorrow & feel fine. (I felt fine 24 hours after the first incident.) Note that I can not trace the food poisoning to a specific food (no one else that I know got it), so it is not impossible that it was a virus.
Posted Thu, 26 Apr 2012 in Digestion and Bowels
Answered by Dr. Robert Galamaga 3 hours later
Your question is a good one and I'll try to give you some information and recommendations regarding what is going on.

From what you described I really feel that you had a moderate to severe case of gastroenteritis. A gastroenteritis can cause a multitude of symptoms, including nausea, vomiting and diarrhea as you experienced. In addition fevers and chills may sometimes accompany the symptoms. This gastroenteritis can be caused by a virus or a bacteria or even sometimes a combination of both.

In your case you mentioned a change in the appearance of your bowel movements. The fact that you saw a dark streak in the stool is somewhat suspicious for possibly some bleeding going on.

While this might sound concerning it is not necessarily very uncommon. Sometimes with vigorous vomiting a small tear in the mucosa of the upper gastrointestinal tract may occur. This may lead to a small amount of bleeding. As this blood which occurs in the upper G.I. tract works its way down through the intestines and through the the color will change from bright red to a dark black color.
I really suspect in your case that you encountered a viral or bacterial organism which triggered your symptoms. With the vomiting and diarrhea you may have encountered a small break in them you close up of the gastrointestinal tract which led to a small amount of bleeding. Your symptoms have resolved in a period where we would expect them which is generally 3 to 5 days.

I thank you again for submitting your question. I hope you have found my response to be both helpful and informative. If you have any additional concerns regarding this question I would be happy to address them.

Dr. Robert.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor